Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Blacksburg, VA

July 3, 2002Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 4:41 PM EDT for Floyd County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2002, 4:41 PM EDT (20:41 UTC)
Expired
Jul 3, 2002, 5:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Floyd County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS51 KRNK 032041
SVRRNK
VAC063-032115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 515 PM EDT.

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHEAST OF FLOYD...MOVING SOUTHWEST
  AT 10 MPH.

SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
  FLOYD...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:09 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 3, 3:09 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
309 PM EDT WED JUL 3 2002

SHORT RANGE...

FIRST OFF...A SVR TSTM WATCH IN EFFECT TIL 8 PM FOR OUR WHOLE FA.
WILL HAVE LIKELY POPS ALONG AND EAST OF BLUE RIDGE THRUGH EARLY
EVENING WITH 50 POPS IN THE FAR WEST.

AGAIN...ACTIVITY SHOULD DECREASE AND END BY LATE EVENING. LEE TROF
SHIFTS EAST OVERNIGHT...THEN FRONT MOVES INTO THE PA-OH VLY REGION
THURSDAY. ANOTHER UNSTABLE DAY...WITH BEST LOW LVL CONVERGENCE
OCCURRING ACROSS THE NRN CWA...WHERE I WILL PUT HIGHER POPS. MDLS
SLOWING FRONT DOWN...ESP AVN...SO MAY HAVE TO ADD CHANCE POPS
FURTHER NORTH INTO THE NRV.

EXTENDED...

STILL APPEARS 5H RIDGE WILL RETROGRADE NEXT WEEK...AS TROF DIGS OVER
THE EAST BY TUESDAY. SFC FRONT WILL BE TO OUR SOUTH SAT MORNING...SO
SAT APPEARS DRY FOR NOW. MEAN RH INCREASES OVER THE BLUE RIDGE
SUNDAY...BUT STILL APPEARS ANY ACTIVITY WILL STILL BE TO OUR SOUTH.
MEAN LAYER MOISTURE CONTINUES INCREASING MONDAY. FRONT APPROACHES FA
LATE MONDAY...PASSING THROUGH THE FA LATE TUESDAY. SO TUESDAY
APPEARS TO BE THE BETTER DAY FOR CHANCES OF TSRA...ALTHOUGH THINK A
CHANCE IN THE MTNS MONDAY AFTN MAY BE REQUIRED. THE FRONT SHOULD BE
TO ERN NC WED AFTN...BUT PLAN ON KEEPING A CHANCE IN FOR MOST OF THE
AREA THEN.

PRELIM CCF NUMBERS
FCSTID = 5
ROA   70  92  70  90 /  50  40  30  10
LYH   68  93  68  89 /  60  40  30  10
DAN   71  94  71  91 /  50  30  30  30
BLF   64  84  64  83 /  40  30  30  30
LWB   62  83  61  82 /  40  40  30  10
BCB   64  89  64  84 /  50  40  30  30
TNB   62  84  62  84 /  70  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Jul 3, 11:45 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

256 PM     SINKS GROVE               WV   0.75 INCH HAIL
07/02/02   MONROE

330 PM     KELLYSVILLE               WV   1.00 INCH HAIL
07/02/02   MERCER

430 PM                               NC   WIND DAMAGE
07/02/02   ALLEGHANY                      TREES BLOWN DOWN ACROSS
                                          THE COUNTY.

435 PM                               NC   0.75 INCH HAIL
07/02/02   ALLEGHANY

445 PM     CEDAR CREEK               VA   1.00 INCH HAIL
07/02/02   BATH

500 PM     8W BYLLESBY               VA   WIND DAMAGE
07/02/02   CARROLL                        TREES DOWN ON STATE RT.
                                          94.

515 PM     MCGRADY                   NC   0.75 INCH HAIL
07/02/02   WILKES

715 PM     HORSE PASTURE             VA   0.75 INCH HAIL
07/02/02   HENRY                          HAIL COVERED THE GROUND.

730 PM     DEEP GAP                  NC   WIND DAMAGE
07/02/02   WATAUGA                        TREES DOWN ON RT. 421.
Local storm report, Jul 3, 11:50 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

525 PM     ELLISTON                  VA   0.75 INCH HAIL
07/02/02   MONTGOMERY

545 PM     SHAWSVILLE                VA   1.00 INCH HAIL
07/02/02   MONTGOMERY
Special weather statement, Jul 3, 11:55 AM EDT, 4 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-032300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT WED JUL 3 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THUNDERSTORMS WILL DEVELOP ONCE AGAIN DURING THE MIDDAY AND
AFTERNOON ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA.  AS AN UPPER LEVEL DISTURBANCE
CROSSES THE REGION...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST.  VERY HEAVY RAIN
WILL OCCUR WITH SOME OF THE STORMS.  FLASH FLOODING IS A POSSIBILITY
IN THE HEAVIER RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS
OCCURRED DURING TUESDAY AFTERNOON AND EVENING.

SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON.

NOGUEIRA/JDS
Local storm report, Jul 3, 3:33 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

209 PM     3S FANCY GAP              VA   0.75 INCH HAIL
07/02/02   CARROLL

222 PM     FANCY GAP                 VA   0.75 INCH HAIL
07/02/02   CARROLL

246 PM     GLADYS                    VA   0.88 INCH HAIL
07/02/02   APPOMATTOX

305 PM     SPOUT SPRING              VA   0.75 INCH HAIL
07/02/02   APPOMATTOX                     REPORTED BY SPOUT SPRING
                                          POST OFFICE.

310 PM     APPOMATTOX                VA   0.75 INCH HAIL
07/02/02   APPOMATTOX

320 PM     5W HILLSVILLE             VA   1.00 INCH HAIL
07/02/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER.

320 PM     HUDDLESTON                VA   0.75 INCH HAIL
07/02/02   BEDFORD
Local storm report, Jul 3, 4:04 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

209 PM     3S FANCY GAP              VA   0.75 INCH HAIL
07/03/02   CARROLL

222 PM     FANCY GAP                 VA   0.75 INCH HAIL
07/03/02   CARROLL

246 PM     GLADYS                    VA   0.88 INCH HAIL
07/03/02   APPOMATTOX

305 PM     SPOUT SPRING              VA   0.75 INCH HAIL
07/03/02   APPOMATTOX                     REPORTED BY SPOUT SPRING
                                          POST OFFICE.

310 PM     APPOMATTOX                VA   0.75 INCH HAIL
07/03/02   APPOMATTOX

320 PM     5W HILLSVILLE             VA   1.00 INCH HAIL
07/03/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER.

320 PM     HUDDLESTON                VA   0.75 INCH HAIL
07/03/02   BEDFORD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:04 PM EDTSevere Thunderstorm WarningRNKPittsylvania26 min
Jul 3, 1:48 PM EDTSevere Thunderstorm WarningRNKCarroll27 min
Jul 3, 2:17 PM EDTSevere Thunderstorm WarningRNKCarroll28 min
Jul 3, 2:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell37 min
Jul 3, 2:47 PM EDTSevere Thunderstorm WarningRNKAmherst28 min
Jul 3, 2:55 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax50 min
Jul 3, 2:59 PM EDTSevere Thunderstorm WarningRNKBedford31 min
Jul 3, 3:11 PM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jul 3, 3:15 PM EDTSevere Thunderstorm WarningRNKAppomattox30 min
Jul 3, 3:17 PM EDTSevere Thunderstorm WarningRNKFranklin43 min
Jul 3, 3:18 PM EDTSevere Thunderstorm WarningRNKFranklin42 min
Jul 3, 3:34 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington26 min
Jul 3, 3:38 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville52 min
Jul 3, 3:44 PM EDTSevere Thunderstorm WarningRNKCarroll31 min
Jul 3, 3:45 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville45 min
Jul 3, 3:53 PM EDTSevere Thunderstorm WarningRNKBotetourt52 min
Jul 3, 4:01 PM EDTSevere Thunderstorm WarningRNKWythe29 min
Jul 3, 4:45 PM EDTSevere Thunderstorm WarningRNKCraig30 min
Jul 3, 4:57 PM EDTSevere Thunderstorm WarningRNKRoanoke, Wythe, City of Roanoke, City of Salem33 min
Jul 3, 5:04 PM EDTSevere Thunderstorm WarningRNKPatrick26 min
Jul 3, 5:07 PM EDTSevere Thunderstorm WarningRNKMontgomery38 min
Jul 3, 5:16 PM EDTSevere Thunderstorm WarningRNKCraig29 min
Jul 3, 5:22 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford23 min
Jul 3, 5:26 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem34 min
Jul 3, 5:35 PM EDTSevere Thunderstorm WarningRNKTazewell25 min
Jul 3, 5:38 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski22 min
Jul 3, 5:41 PM EDTFlash Flood WarningRNKMontgomery2 hr
Jul 3, 5:42 PM EDTSevere Thunderstorm WarningRNKMontgomery48 min
Jul 3, 5:50 PM EDTFlash Flood WarningRNKTazewell115 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningRNKPulaski, Tazewell29 min
Jul 3, 6:28 PM EDTFlash Flood WarningRNKGiles2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.